Flash Flood, Apache
- When
- July 30, 2:00 PM MST to 6:30 PM MST
- Where
- Apache County, Ganado
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.396, -109.489 (the zone’s center; the record gives no point)
Widespread flash flooding was reported from Ganado southwest to the Dilkon area. Other areas affected were Cornfields, Cottonwood, Steamboat Canyon, Sunrise Springs, and Greasewood.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
Widespread flash flooding was reported from Ganado southwest to the Dilkon area. Other areas affected were Cornfields, Cottonwood, Steamboat Canyon, Sunrise Springs, and Greasewood. Numerous unpaved roads and several bridges were washed out. Several earthen dams were either overtopped or washed out. People were moved to temporary shelters.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 30, 9:30 AM MST, 4 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 930 AM MST SUN JUL 30 2006 .SYNOPSIS...A MOIST AND UNSTABLE AIRMASS WILL LEAD TO ANOTHER DAY OF THUNDERSTORMS WITH HEAVY RAINS OVER NORTHERN ARIZONA. MOISTURE IS EXPECTED TO REMAIN OVER ARIZONA INTO NEXT WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. && .DISCUSSION...SATELLITE IMAGERY CONTINUES TO SHOW A PERSISTANT MID- AND UPPER-LEVEL TROUGH OVER CENTRAL NM WITH DEBRIS CLOUDS FROM OVERNIGHT THUNDERSTORM ACTIVITY OVER MUCH OF THE AREA...ESPECIALLY SOUTH OF FLAGSTAFF. GENERAL PATTERN HAS NOT CHANGED MUCH SINCE YESTERDAY WITH PWAT VALUES STILL WELL ABOVE CLIMATOLOGY AND INSTABILITY IN PLACE ALONG WITH LIGHT STEERING FLOW FOR SLOW STORM MOTION. WITH HEAVY RAINFALL OF OVER 1 INCH IN MANY LOCATIONS YESTERDAY AND LAST NIGHT...FLASH FLOOD POTENTIAL WILL BE HIGHTENED TODAY. CLOUD DEBRIS WILL LEAD TO A LATER START TO THUNDERSTORMS IN SOME LOCATIONS...BUT BY AFTERNOON...EXPECT MUCH OF THE OVERNIGHT CLOUDS TO HAVE DISSIPATED. WILL BE ISSUING A FLASH FLOOD WATCH FROM 11 AM THROUGH MIDNIGHT MONDAY GENERALLY SOUTH OF A LINE FROM THE GRAND CANYON TO CAMERON TO SANDERS. FOR MONDAY AND MUCH OF NEXT WEEK MODELS SHOWING A TROUGH AND WESTERLY FLOW MOVING OVER THE WESTERN UNITED STATES. ON MONDAY...PLENTY OF MOISTURE WILL REMAIN OVER ARIZONA AND WITH AN APPROACHING TROUGH VERTICAL SHEAR WILL STRENGTHEN. THIS IS EXPECTED TO RESULT IN AN INCREASED THREAT OF SEVERE THUNDERSTORMS. FOR TUESDAY AND THE REMAINDER OF NEXT WEEK...MODELS SHOWING DRYING WESTERLY FLOW ACROSS ARIZONA. THE MODELS DONT COMPLETELY END THE THREAT OF THUNDERSTORMS BUT SIGNIFICANTLY REDUCE THUNDERSTORM COVERAGE. THE MODELS TEND TO DRY THE BOUNDARY LAYER A LITTLE TOO RAPIDLY...SO GRIDS CURRENTLY SHOW MORE COVERAGE THAN MODELS SUGGEST. WILL INVESTIGATE THIS FURTHER ONCE THE ENTIRE MODEL PACKAGE IS IN FOR THE AFTERNOON PACKAGE. STAUDENMAIER && .AVIATION...FOR THE 18Z PACKAGE...AREAS OF CEILINGS AOB 2500 FT AGL WILL CONTINUE THROUGH 20Z OVER THE HIGHER TERRAIN FROM KGCN-KFLG-KSOW SOUTHWARD INTO YAVAPAI AND GILA COUNTIES. SHOWERS AND THUNDERSTORMS WILL ALSO INCREASE IN COVERAGE AND INTENSITY AFTER 19Z. SOME OF THE STORMS TODAY WILL CONTAIN HEAVY RAIN WITH VISIBILITY LOCALLY REDUCED TO UNDER 1SM AND CEILINGS AOB 2000 FT AGL. THUNDERSTORMS WILL GRADUALLY DECREASE IN COVERAGE AFTER 04Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. JJ && .FGZ WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FROM 11 AM UNTIL MIDNIGHT MST MONDAY FOR ZONES AZZ007-008-012>018-037-038. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1010 AM MST SUN JUL 30 2006 AZZ004>018-037>040-310700- WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS- YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS- MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU- NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD- NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264- CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY- 1010 AM MST SUN JUL 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY A MOIST...UNSTABLE AIRMASS WILL BRING ANOTHER DAY OF THUNDERSTORM ACTIVITY TO NORTHERN ARIZONA. MID LEVEL CLOUDINESS OVER MANY AREAS WILL DELAY THE ONSET OF CONVECTION TO 1100 AM OR EVEN NOON. STORM MOTION WILL GENERALLY BE FROM THE NORTH TO SOUTH. EXPECT THE GREATEST ACTIVITY FROM THE COCONINO PLATEAU...ALONG THE MOGOLLON RIM...TO THE WHITE MOUNTAIN...AND SOUTH OF THESE AREAS. THE GREATEST THREAT POSED BY TODAYS STORMS IS THE RISK OF FLASH FLOODING DUE TO RELATIVELY SLOW STORM MOVEMENT AND HIGH VALUES OF MOISTURE IN THE ATMOSPHERE. A FLASH FLOOD WATCH HAS BEEN ISSUED FROM 11 AM MST THROUGH MIDNIGHT TONIGHT ROUGHLY SOUTH OF A LINE FROM THE GRAND CANYON TO SANDERS. PLEASE SEE PRODUCT PHXFFAFGZ FOR THE ASSOCIATED FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY EXPECT CONTINUED AFTERNOON THUNDERSTORM ACTIVITY THROUGH MONDAY WITH SOME CHANCE OF DRIER CONDITIONS THEREAFTER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. STAUDENMAIER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1117 AM MST SUN JUL 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM HEAVY RAIN COTTONWOOD 34.73N 112.02W
07/30/2006 M1.50 INCH YAVAPAI AZ TRAINED SPOTTER
0500 AM HEAVY RAIN COTTONWOOD 34.73N 112.02W
07/30/2006 M2.30 INCH YAVAPAI AZ TRAINED SPOTTER
0500 AM HEAVY RAIN CORNVILLE 34.72N 111.91W
07/30/2006 M2.28 INCH YAVAPAI AZ TRAINED SPOTTER
0500 AM HEAVY RAIN CORNVILLE 34.72N 111.91W
07/30/2006 M2.75 INCH YAVAPAI AZ TRAINED SPOTTER
0500 AM HEAVY RAIN MUNDS PARK 34.94N 111.64W
07/30/2006 M1.65 INCH COCONINO AZ TRAINED SPOTTER
0500 AM HEAVY RAIN PARKS 35.26N 111.95W
07/30/2006 E2.00 INCH COCONINO AZ TRAINED SPOTTER
0500 AM HEAVY RAIN PARKS 35.26N 111.95W
07/30/2006 M3.75 INCH COCONINO AZ TRAINED SPOTTER
&&
BOHLINThe Flagstaff radar (KFSX), 181 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
2 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2006Every state in 2006This day in weather historyWarnings in Arizona, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527327, 5527326.